Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Dec 10, 2004, 4:29 AM EST for Orangeburg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 4:29 AM EST (09:29 UTC)
- Expired
- Dec 10, 2004, 5:00 AM EST
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 10, 2:35 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 100929 SVRCAE SCC075-101000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 426 AM EST FRI DEC 10 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA THIS INCLUDES THE CITY OF ORANGEBURG * UNTIL 500 AM EST * AT 425 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ABOUT 8 MILES NORTHWEST OF ORANGEBURG AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE ... NORTHWEST OF ORANGEBURG AT 430. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3359 8114 3343 8107 3349 8069 3366 8098 $$ CDL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 2:45 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Dec 10, 2:45 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 245 AM EST FRI DEC 10 2004 .SHORT TERM... CURRENTLY COORDINATING WITH SPC ON TORNADO WATCH SITUATION. CLUSTER OF THUNDERSTORMS MOVING THROUGH MIDLANDS AT THE MOMENT. INSTABILITY WEAK WITH LI -2 TO -4. HOWEVER...THREAT OF SEVERE WEATHER CONTINUES...VAD WIND PROFILE FROM KCAE INDICATING STRONG LOW LEVEL SPEED SHEAR. BEST SHEAR ACROSS EASTERN ZONES DURING THE MORNING HOURS...ALTHOUGH STORMS MAY INTENSIFY NEAR THE WARM FRONT ACROSS PIEDMONT/NORTH MIDLANDS REGION AS WELL. UPPER TROUGH CENTERED IN THE UPPER MID WEST MOVING EAST TOWARD OHIO VALLEY. STRONG 500MB VORT MAX ROTATING THRU BASE...WILL MOVE OVER SOUTH CAROLINA THIS AFTERNOON...BUT DEEP MOISTURE OFF COAST BY THEN. BY 12Z EXPECT BULK OF SHOWERS/STORMS TO BE MOVING EAST OF MIDLANDS... 850MB COLD AIR ADVECTION DEVELOPING. HOWEVER A FEW SHOWERS MAY DEVELOP THIS AFTERNOON MAINLY NORTH OF CAE...ASSOCIATED WITH COLD AIR ALOFT/500MB VORT ADVECTION. WILL GO WITH CHANCE POPS UNTIL LATE MORNING THEN PARTIAL CLEARING...MAINLY IN THE CSRA AS DRIER AIR FILTER INTO AREA. COLD FRONT SHOULD PUSH EAST OF AREA AROUND 18Z... EXPECT GUSTY WINDS WILL ISSUE LAKE WIND ADVISORY. MODELS HINT AT SOME CLOUDS SATURDAY...MAINLY NORTHERN ZONES DUE TO COLD AIR ALOFT...SOME DOWNSLOPE THOUGH AND GFS MOISTURE MAY BE OVERDONE. TURNING COLDER THOUGH AND MAY BE STILL BREEZY SATURDAY. COOL GUIDANCE MINS LOOK OK SUNDAY MORNING WITH DIMINISHING WINDS. SLIGHTLY WARMER SUNDAY WITH WEAK LOW LEVEL WARM ADVECTION. .LONG TERM... NO CHANGES TO EXTENDED PERIOD. && .AVIATION... A COLD FRONT WILL MOVE EAST THROUGH THE AREA AROUND MID DAY. THE CIRCULATION FROM LOW PRESSURE CENTER WELL TO THE NORTHEAST WILL CONTINUE TO INFLUENCE THE AREA LATER THIS AFTERNOON AND TONIGHT. MVFR/IFR CEILINGS IN STRATUS AND SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT THE AREA THROUGH 1400 UTC. DRIER AIR SPREADING INTO THE AREA WITH THE FRONT WILL PRODUCE VFR CONDITIONS FOR THE AFTERNOON AND EVENING. SURFACE WINDS WILL INCREASE TO SOUTHWEST 15 TO 25 KNOTS THIS AFTERNOON AND DECREASE TO 10 TO 15 KNOTS TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 69 45 56 36 / 50 10 10 10 AUGUSTA 67 43 55 36 / 50 10 10 10 SUMTER 71 43 57 36 / 50 10 10 10 ORANGEBURG 71 45 57 36 / 50 10 10 10 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY TODAY ALL CWA. GA...LAKE WIND ADVISORY TODAY ALL CWA. && AWP
Hazardous weather outlook, Dec 9, 4:53 AM EST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 453 AM EST THU DEC 9 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100953- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 453 AM EST THU DEC 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... IT WILL BE WINDY FRIDAY ESPECIALLY IN THE AFTERNOON. SOUTHWEST WINDS OF 15 MPH WITH GUSTS TO 30 MPH ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCC
In the hours before
Special weather statement, Dec 9, 11:38 PM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1138 PM EST THU DEC 9 2004 SCZ015-016-020>022-100800- CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC- INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY 1138 PM EST THU DEC 9 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM... SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER 60S WITH SOUTHWEST WINDS 10 TO 20 MPH. GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC- COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC- MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA... LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO 1138 PM EST THU DEC 9 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM... SKIES WILL BE MOSTLY CLOUDY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S WITH SOUTHWEST WINDS 10 TO 20 MPH.
Special weather statement, Dec 10, 1:11 AM EST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 111 AM EST FRI DEC 10 2004 SCZ015-016-020>022-100800- CHESTERFIELD SC-FAIRFIELD SC-KERSHAW SC-LANCASTER SC-NEWBERRY SC- INCLUDING THE CITIES OF...CAMDEN...LANCASTER AND NEWBERRY 111 AM EST FRI DEC 10 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM... SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE UPPER 50S TO LOWER 60S WITH SOUTHWEST WINDS 10 TO 20 MPH. GAZ040-063>065-077-SCZ018-025>031-035>038-041-100800- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CLARENDON SC- COLUMBIA GA-EDGEFIELD SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC- MCDUFFIE GA-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BISHOPVILLE...COLUMBIA... LEXINGTON...MANNING...ORANGEBURG...SUMTER AND WAYNESBORO 111 AM EST FRI DEC 10 2004 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 3 AM... SKIES WILL BE MOSTLY CLOUDY WITH SCATTERED OF SHOWERS AND THUNDERSTORMS THROUGH 3 AM. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS OF 40 TO 60 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE. OTHERWISE...TEMPERATURES WILL BE IN THE MID TO UPPER 60S WITH SOUTHWEST WINDS 10 TO 20 MPH. RCC
Local storm report, Dec 10, 3:07 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
307 AM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 1 S MONETTA 33.84N 81.61W
12/10/2004 0.75 INCH AIKEN SC BROADCAST MEDIA
PEA TO PENNY SIZE HAIL REPORTED SOUTH OF MONETTA BY THE
PUBLIC...VIA WAGT TV AUGUSTA.
&&
NWSLocal storm report, Dec 10, 3:16 AM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND DMG 3 SW LEXINGTON 33.96N 81.27W
12/10/2004 LEXINGTON SC TRAINED SPOTTER
SPOTTER REPORTED TREES DOWN ON INTERSTATE 20 AND MILE
MARKER 53. REPORT RELAYED THROUGH NWS GREER.
&&Special weather statement, Dec 10, 3:20 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 320 AM EST FRI DEC 10 2004 SCZ015-016-022-027>031-035>038-041-101000- AIKEN SC-BAMBERG SC-BARNWELL SC-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-KERSHAW SC-LANCASTER SC-LEE SC-LEXINGTON SC- ORANGEBURG SC-RICHLAND SC-SUMTER SC- INCLUDING THE CITIES OF...AIKEN...BISHOPVILLE...CAMDEN...COLUMBIA... LANCASTER...LEXINGTON...MANNING...ORANGEBURG AND SUMTER 320 AM EST FRI DEC 10 2004 ...TORNADO WATCH IN EFFECT UNTIL 9 AM... AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING NORTHEAST THROUGH THE AREA THROUGH 5 AM. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING SEVERE WEATHER. TEMPERATURES WILL REMAIN IN THE 60S WITH SOUTHWEST WINDS OF 10 TO 15 MPH EXCEPT STRONGER NEAR THUNDERSTORMS. RCC
Local storm report, Dec 10, 4:06 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
406 AM EST FRI DEC 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM TSTM WND DMG ST. ANDREWS 34.05N 81.10W
12/10/2004 RICHLAND SC LAW ENFORCEMENT
RICHLAND COUNTY SHERIFF REPORTS POWER LINES DOWN AT
RIVERWINDS APTS LONGCREEK RD NEAR ST ANDREWS RD.
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 2:03 AM EST | Tornado Warning | CAE | Aiken | 42 min |
| Dec 10, 2:53 AM EST | Severe Thunderstorm Warning | CAE | Lexington | 22 min |
| Dec 10, 3:15 AM EST | Severe Thunderstorm Warning | CAE | Richland | 30 min |
| Dec 10, 3:26 AM EST | Severe Thunderstorm Warning | CAE | Aiken | 34 min |
| Dec 10, 3:37 AM EST | Severe Thunderstorm Warning | CAE | Kershaw | 38 min |
| Dec 10, 3:52 AM EST | Severe Thunderstorm Warning | CAE | Barnwell | 23 min |
| Dec 10, 3:57 AM EST | Severe Thunderstorm Warning | CAE | Orangeburg | 33 min |
| Dec 10, 4:41 AM EST | Tornado Warning | CAE | Calhoun, Orangeburg | 34 min |
| Dec 10, 5:18 AM EST | Tornado Warning | CAE | Sumter | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.